Falls are one of the greatest risk factors for injury among the aging population. When falls are attributed to fainting spells, people may be very eager to get to the source of the fall. Doctors have found that blood clots may attribute to fainting in the elderly.
Information published in the journal Clinical Geriatric Medicine found that the elderly are at a higher risk of blood clots because of their reduced mobility. Blood clots may result in deep vein thrombosis, or DVT, and could lead to a pulmonary embolism if left untreated.
DVT is a common problem involving the veins of the legs. Blood pooling in the legs may cause a blood clot to form in the deep veins of the lower leg, impairing blood flow back to the heart. A pulmonary embolism, or PE, occurs when a clot dislodges from the leg veins and travels through the bloodstream to reach the heart and lungs. According to the health site Aging Care, as many as one million Americans suffer from blood clots every year, often resulting in hospitalization.
While swelling in the legs, cramping in the lower legs, skin color changes, and warmth of the skin where the clot is located can signal a problem, symptoms of a PE may vary greatly. Shortness of breath, chest pain, cough, and rapid or irregular heartbeat can all occur, says The Mayo Clinic. Researchers are finding that, in some cases, fainting episodes also may be indicative of a PE.
Italian researchers revealed that, among 560 patients hospitalized for a first-time fainting spell, one in six had a PE.
People who are experiencing fainting spells should be on the radar for other symptoms of PE, advises the American College of Chest Physicians. However, it's important to note that fainting can be attributed to dehydration, a drop in blood pressure and heart-rhythm disturbances.
Certain risk factors put people at a higher chance for DVT and PE. These include:
bed rest that causes blood to pool
sitting for long periods of time
Use of compression stockings to move blood more efficiently, physical activity, leg elevation, anticoagulants, and pneumatic compression can help prevent the formation of clots. Because PE can be life-threatening, people experiencing fainting or other symptoms are urged to speak with their doctors.